Illinois, 2008

Winter Storm in Illinois, February 1, 2008

February 1, 2008 · NWS LOT · 14 events in 14 counties and zones

Heavy snow developed during the late morning and afternoon hours of January 31st and continued into the morning hours of February 1st. Most of northern Illinois received 6 to 10 inches of snow with a few isolated higher amounts.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy snow developed during the late morning and afternoon hours of January 31st and continued into the morning hours of February 1st. Most of northern Illinois received 6 to 10 inches of snow with a few isolated higher amounts. Storm total snowfall amounts included 12.0 inches in Aurora, 11.5 inches in Batavia, 11.0 inches in Elburn, 10.6 inches in Burbank, 10.5 inches in St. Charles, 10.0 inches in Fairbury, 10.0 inches in Yorkville, 9.9 inches in Naperville, 8.7 inches in Dekalb, 8.5 inches in Plano, 8.5 inches in Kankakee, 8.5 inches in Coal City, 8.3 inches in Romeoville, 7.4 inches at Chicago O'hare Airport, 7.0 inches in Ottawa, 7.0 inches in Watseka, 7.0 inches in Belvidere and 6.5 inches in Dixon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 31, 10:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 31, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1035 PM CST THU JAN 31 2008

.DISCUSSION...
1035 PM CST

SURFACE LOW CONTINUES TO SLOWLY DEEPEN WHILE MOVING ENE UP THE
OHIO RIVER VALLEY. SATELLITE IMAGERY SHOWS THE MAIN BELT OF THE
WARM CONVEYOR BELT WITH THE STRONGEST/DEEPEST ISENTROPIC ASCENT
STARTING TO PEEL EAST OF THE CWA. HOWEVER...WIDESPREAD SNOWFALL
CONTINUES WELL WESTWARD AND SOUTHWESTWARD IN ASSOCIATIONS WITH THE
TROWAL/DEFORMATION ZONE. PRECIPITATION WITHIN THE DEFORMATION ZONE
HAS MORE OF A CONVECTIVE APPEARANCE IN SATELLITE AND RADAR
IMAGERY...SO SNOW SHOULD CONTINUE TO FLUCTUATE IN INTENSITY
THROUGH THE NIGHT WITH SOME PERIODS OF HEAVY SNOW STILL LOOKING
LIKE A GOOD BET.

GENERALLY EXPECT ANOTHER 2-5 CWA WIDE THROUGH MID MORNING
FRIDAY...WITH THE HEAVIER TOTALS PROBABLY CONCENTRATED TOWARD THE
SE HALF OF THE CWA. STORM TOTALS WILL VARY QUITE A BIT ACROSS THE
AREA...DUE IN PART TO THE SOMEWHAT CONVECTIVE/SHOWERY NATURE OF
THIS EVENT. WIDESPREAD SNOWFALL TOTALS OF 5-10 LOOK QUITE
LIKELY...WITH SOME AREAS PROBABLY PICKING UP AROUND A FOOT. OUR
FAR NW COUNTIES WILL PROBABLY BE ON THE LOWER END OF THAT RANGE
AND GIVEN ITS GOING TO BE MORE OF A 24 HOUR EVENT VS 12 HOUR
REALLY NEED 8+ FOR WARNING CRITERIA SO NOT PLANNING ON EXPANDING
WARNING ANY FARTHER WEST ATTM.

THE NORTHWARD PROGRESS OF THE DRY INTRUSION HAS DECREASED MARKEDLY
IN THE PAST FEW HOURS AND ITS LOOKING LESS LIKELY THAT IT WILL
MAKE IT INTO OUR CWA. WITH THAT IN MIND WILL PROBABLY SEE SNOWFALL
TOTALS END UP SNUGGLY WITHIN THE RANGE OF THE ORIGINAL AND GOING
FORECAST OVER SE COUNTIES.

WILL BE TWEAKING SNOWFALL TOTALS UPWARD A BIT OVER THE ADVISORY
AREA INTO THE 4-8 RANGE...BUT STICKING WITH AN ADVISORY SINCE ITS
A 24 HOUR EVENT. OTHERWISE NO OTHER CHANGES PLANNED TO GOING FORECAST.

UPDATED GRIDS/DERIVED PRODUCTS WILL BE ISSUED SHORTLY...

IZZI

&&

.PREV DISCUSSION...
802 PM CST

WORKING ON MAKING SOME TWEAKS TO GOING SNOWFALL FORECAST WHICH
WILL NECESSITATE SOME CHANGES TO HEADLINES.

WATER VAPOR IMAGERY SHOWS MID LEVEL DRY INTRUSION PUNCHING
NORTHEASTWARD INTO SOUTHEASTERN MISSOURI. EXTRAPOLATION WOULD TAKE
THIS DRY INTRUSION NORTHEASTWARD INTO SOUTHERN/EASTERN ILLINOIS
TONIGHT PROBABLY MAKING IT INTO SOUTHEASTERN CWA AFTER MIDNIGHT.
TO THE LEFT OF THE DRY INTRUSION FAIRLY IMPRESSIVE DEFORMATION
ZONE/TROWAL HAS FORMED OVER MISSOURI...WITH THIS FEATURE LIKELY TO
CONTINUE NORTHEASTWARD AS WELL.

SNOWFALL AMOUNTS THUS FAR HAVE VARIED FROM AS MUCH AS 3-5 IN A
BAND FROM NORTHERN LASALLE/DEKALB COUNTY ENE INTO THE NORTHERN
PORTIONS OF METRO CHGO. LIGHT/MODERATE SNOW SHOULD CONTINUE
THROUGH MUCH OF THE NIGHT WITH SOME POCKETS OF HEAVY SNOW STILL
LOOKING LIKE A GOOD BET...PARTICULARLY IN TROWAL REGION AS IT
PIVOTS NE INTO THE AREA AFTER MIDNIGHT.

DEFORMATION SNOW SHOULD BEGIN TO ALIGN ITSELF MORE N-S WITH TIME
AS THE SYSTEM LIFTS NORTHWARD INTO N ILLINOIS LATER TONIGHT.
WITHIN THE DRY INTRUSION WOULD EXPECT A TRANSITION TO FRZ
DRIZZLE...POSSIBLY MAKING IT AS FAR NORTH AS OUR SE CWA LATE
TONIGHT.

GIVEN OBSERVATIONS SO FAR AND SATELLITE IMAGERY AM QUITE CONCERNED
THAT THE HEAVIEST BAND OF SNOW MAY END UP SETTING UP FROM
LASALLE/DEKALB COUNTIES...ENE INTO THE NEAR NORTHERN SUBURBS.
LOOKING VERY UNLIKELY THAT OUR SE COUNTIES WILL GET AS MUCH SNOW
AS WE CURRENTLY HAVE GOING IN THE FORECAST...PARTICULARLY IF THE
DRY INTRUSION MAKES IT INTO THE AREA. HAVING SAID THAT AM
RELUCTANT TO TAKE THE FOOT OFF ACCELERATOR AT THIS POINT SO WILL
STAY THE COURSE WITH SNOWFALL AMOUNTS THERE AND JUST INCREASE
FORECAST SNOWFALL AMOUNTS IMMEDIATELY WEST OF THE CURRENT WARNING
AREA.

WILL BE EXPANDING THE CURRENT WARNING WEST AND NORTHWESTWARD
SHORTLY AND CONTINUE WITH AN ADVISORY FOR WESTERN/NORTHWESTERN
MOST COUNTIES FOR NOW...THOUGH WILL NUDGE UP AMOUNTS SOME TO THE
HIGH END OF ADVISORY CRITERIA.

WORKING ON GRIDS AND TEXT PRODUCTS NOW...PLAN TO HAVE UPDATED
FORECAST AND WSW OUT PRIOR TO 9 PM. UPDATED W/W/A INFORMATION IS
INCLUDED AT THE BOTTOM OF THIS AFD.

THANKS TO THE MANY...MANY SNOWFALL REPORTS RECEIVED SO FAR THIS
EVENING.

IZZI

&&

.AVIATION...

0000 UTC TAFS...
COMPLICATED FORECAST SCENARIO THIS EVENING AS INTENSE AREA OF LOW
PRESSURE CONTINUES TO MOVE NORTHWARD FROM THE LOWER MISS RIVER
VALLEY.  AHEAD OF THIS FEATURE...STRONG WARM AIR ADVECTION
CONTINUING TO PRODUCE LIGHT TO MODERATE SNOWFALL ACROSS THE AREA.
LATEST KLOT IMAGERY SHOWING NUMEROUS BANDS OF LIGHT TO MODERATE
SNOWFALL MOVING NORTHWARD FROM CENTRAL IL.  DEEP H50 LOW PRESSURE
CENTER CONTINUES TO DIG ACROSS THE SOUTHERN PLAINS/LOWER MISS VALLEY
ATTM...HELPING TO PUSH AMPLE AMOUNTS OF LLVL MOISTURE AND PRECIP
NORTHWARD.  EXPECT SCENARIO TO CONTINUE OVERNIGHT WITH A GRADUAL
INCREASE IN INTENSITY THROUGH MUCH OF THE OVERNIGHT HOURS AS SFC LOW
PRESSURE CENTER BEGINS WORKING INTO THE TENN/OHIO RIVER VALLEYS BY
12 UTC FRI MNG.  MODEL GUIDANCE CONTINUES TO SUGGEST FAVORABLE
FRONTOGENETICAL/CSI CIRCULATIONS THROUGH THE OVERNIGHT...LEADING TO
INCREASED AREAS OF UVM AND THE GENERATION OF LOCALLY HEAVY AREAS OF
BANDED SNOWFALL. AM ANTICIPATING MAX BANDING POTENTIAL TO MOVE INTO
THE AREA NEAR THE 05/06 UTC TIME RANGE WITH LOCALLY MODERATE TO
HEAVY SNOW CONTINUING THROUGH THE EARLY MNG HOURS FRI.

FOR NOW WILL BEGIN ALL LOCATIONS IN THE IFR FLIGHT CATEGORY AND WILL
CARRY TEMPO GROUP FOR PERIODS OF MODERATE TO HEAVY SNOWFALL AND
LIKELY VISBY REDUCTIONS TO VLIFR.  TREND EXPECTED TO CONTINUE
THROUGH THE OVERNIGHT HOURS AS HEAVIER SNOW SETS IN.  EXPECT
IFR CONDITIONS TO PREVAIL THROUGH THE MID MORNING HOURS BEFORE SFC
LOW BEGINS PULLING AWAY FROM THE REGION AND THE EVENTUAL IMPROVEMENT
OF CEILINGS AND VISBYS.  WILL BEGIN FORECAST PERIOD WITH ESE WINDS
BEFORE BECOMING MORE NERLY AND FINALLY NWERLY BY TOMORROW AFTERNOON
AS LOW PULLS AWAY.  EXPECT GUSTINESS TO CONTINUE THROUGH
OVERNIGHT/MID MORNING HOURS AS PRESSURE GRADIENT INCREASES WITH
ARRIVAL OF LOW ACROSS THE OHIO VALLEY.

GITRO

&&

.MARINE...

1200 PM CST

A LOW PRESSURE OVER EASTERN TEXAS WILL DEEPEN AS IT MOVES NORTHEAST
TO THE LOWER OHIO VALLEY BY EARLY FRIDAY MORNING.  THE LOW WILL THEN
CONTINUE TO MOVE NORTHEAST ON FRIDAY...MOVING TO WESTERN LAKE ERIE
MIDDAY...THEN CONTINUING ON TO UPSTATE NEW YORK BY FRIDAY EVENING.
AS PRESSURES FALL THIS AFTERNOON AND TONIGHT WITH THE APPROACH OF
THIS LOW...EAST WINDS WILL FRESHEN AND BACK TO
NORTHEAST...INCREASING TO NR 30 KNOTS OVERNIGHT.   WINDS AND WAVES
ARE FORECAST TO BEGIN DIMINISHING BY FRIDAY AFTERNOON. WEAK HIGH
PRESSURE RIDGING WILL THEN FILL IN BEHING THE DEPARTING LOW...MOVING
ACROSS THE WESTERN LAKES FRIDAY NIGHT BEFORE PUSHING OFF ACROSS THE
EASTERN LAKES ON SATURDAY. MEANWHILE...ANOTHER WEAKER TROUGH OF LOW
PRESSURE WILL MOVE ACROSS THE NORTHERN LAKES SATURDAY NIGHT.

NO GALE WARNINGS EXPECTED WITH THIS SYS...HOWEVER...ALTHOUGH
ILLINOIS AND INDIANA NEARSHORE WATERS LARGELY ICE COVERED...BASED ON
SATELLITE IMAGES FROM WEDNESDAY AFTERNOON...WILL KEEP SMALL CRAFT
ADVISORY FOR 20-30 KNOT WINDS 00Z-21Z FRIDAY.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...SNOW ADVISORY UNTIL 9 AM CST FRIDAY FOR ILZ003-004-008-010.
     WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR ILZ005-006-
     011>014-019>023-032-033-039.
IN...WINTER STORM WARNING UNTIL 6 PM CST /7 PM EST/ FRIDAY FOR INZ001-
     002-010-011-019.
LM...SMALL CRAFT ADVISORY UNTIL 3 PM CST FRIDAY FOR LMZ740>745.

&&

WFO LOT
Hazardous weather outlook, Jan 31, 4:10 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
410 PM CST THU JAN 31 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
410 PM CST THU JAN 31 2008 /510 PM EST THU JAN 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

MODERATE SNOW HAS BEGUN ACROSS THE OUTLOOK AREA WITH HEAVY SNOW
EXPECTED AT TIMES OVERNIGHT INTO FRIDAY MORNING. THE HIGHEST SNOW
TOTALS FROM THIS STORM WILL BE ACROSS NORTHWEST INDIANA ON INTO A
PORTION OF NORTHEAST ILLINOIS ALONG AND EAST OF INTERSTATE 57.
SNOWFALL TOTALS IN THIS REGION ARE EXPECTED TO BE AROUND 8 TO 12
INCHES. LOWER AMOUNTS ARE LIKELY FURTHER TO THE NORTH AND WEST.

DUE TO THIS SNOW...A WINTER STORM WARNING IS IN EFFECT EAST OF A
LINE FROM NORTHERN COOK COUNTY SOUTHWARD THROUGH
DUPAGE...KENDALL...GRUNDY...AND LIVINGSTON COUNTIES. TO THE WEST
OF THIS LINE...A SNOW ADVISORY IS IN EFFECT WHERE 3 TO 6 INCHES OF
SNOW IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW IS EXPECTED TO DIMINISH THROUGH THE DAY ON FRIDAY WITH SNOW
ENDING FROM WEST TO EAST ACROSS THE OUTLOOK AREA. AN ADDITIONAL
INCH IS POSSIBLE ACROSS NORTHEAST ILLINOIS...WITH AN INCH TO THREE
INCHES EXTRA SNOW POSSIBLE IN NORTHWEST INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-012215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
410 PM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT THROUGH FRIDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
410 PM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

HALBACH

In the hours before

Local storm report, Jan 31, 11:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1112 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     SNOW             CHANNAHON               41.43N 88.22W
01/31/2008  M2.0 INCH        WILL               IL   NWS EMPLOYEE

&&

RBRUMER
Local storm report, Jan 31, 11:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1113 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     SNOW             WINFIELD                41.87N 88.15W
01/31/2008  M7.5 INCH        DUPAGE             IL   CO-OP OBSERVER

&&

RBRUMER
Local storm report, Jan 31, 11:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1114 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     SNOW             TINLEY PARK             41.57N 87.80W
01/31/2008  M2.8 INCH        COOK               IL   CO-OP OBSERVER

&&

RBRUMER
Local storm report, Jan 31, 11:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1127 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     SNOW             CICERO                  41.84N 87.76W
01/31/2008  M5.3 INCH        COOK               IL   CO-OP OBSERVER

&&

RBRUMER
Local storm report, Jan 31, 11:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1135 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     SNOW             S DOWNERS GROVE         41.80N 88.02W
01/31/2008  M4.4 INCH        DUPAGE             IL   NWS EMPLOYEE

&&

RBRUMER
Local storm report, Jan 31, 11:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1149 PM CST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     SNOW             DE KALB                 41.93N 88.75W
01/31/2008  M6.0 INCH        DEKALB             IL   CO-OP OBSERVER

&&

CGITRO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, De Kalb

When
February 1, 12:00 AM CST to 9:00 AM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
February 1, 12:00 AM CST to 11:00 AM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
February 1, 12:00 AM CST to 11:00 AM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Storm, Kane

When
February 1, 12:00 AM CST to 11:00 AM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Du Page

When
February 1, 12:00 AM CST to 11:00 AM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Storm, Cook

When
February 1, 12:00 AM CST to 11:00 AM CST
Where
Cook forecast zone
Reported by
Trained Spotter

Winter Storm, Kendall

When
February 1, 12:00 AM CST to 11:00 AM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
February 1, 12:00 AM CST to 11:00 AM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Storm, Will

When
February 1, 12:00 AM CST to 11:00 AM CST
Where
Will forecast zone
Reported by
Trained Spotter

Winter Storm, La Salle

When
February 1, 12:00 AM CST to 10:00 AM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
February 1, 12:00 AM CST to 10:00 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Storm, Kankakee

When
February 1, 12:00 AM CST to 10:00 AM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Storm, Ford

When
February 1, 12:00 AM CST to 10:00 AM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Winter Storm, Iroquois

When
February 1, 12:00 AM CST to 10:00 AM CST
Where
Iroquois forecast zone
Reported by
Trained Spotter
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73684, 73685, 73686, 73687, 73688, 73689, 73690, 73691, 73692, 73693, 73694, 73695, 73696, 73697.